Supplement Use Leads to First-of-Its-Kind Hepatitis Case in U.S.

Supplement Use Leads to First-of-Its-Kind Hepatitis Case in U.S.
Supplement Use Leads to First-of-Its-Kind Hepatitis Case in U.S.

Although it is generally recognized as safe (GRAS) by the Food and Drug Administration (FDA), a case study in Case Reports in Hepatology describes the first instance of conjugated linoleic acid (CLA)-induced hepatitis reported in the United States and the third case worldwide.

As a dietary supplement, CLA is a polyunsaturated omega-6 fatty acid and is marketed for weight loss. A 26-year-old female with a history of obesity and sickle cell trait presented with complaints of right upper quadrant abdominal pain and vomiting for one day. She had lost 50 lbs. in the past six months with a strict diet and regular exercise and had begun taking CLA supplements as a weight loss aid a week prior; she was not currently taking any prescription drugs. Serology results for hepatitis A, hepatitis B, and hepatitis C were negative and a liver biopsy showed increase in sinusoidal macrophages and lymphocytes in the lobules. Most portal areas showed small number of eosinophils and macrophages and no interface hepatitis or bile duct injury was seen. The patient was diagnosed with acute hepatitis and given intravenous fluids and antiemetics while CLA therapy was discontinued. Nausea, vomiting, and abdominal pain resolved the following day and on Day Three the patient was discharged. The patient had no recurrence of symptoms during one-week follow-up and her aminotransferases had fallen considerably.

RELATED: Diuretic Used to Treat Behavioral Symptoms in ASD

For all three reported cases of CLA-induced acute hepatitis, no other risk factors were identified and the patients had initiated CLA supplementation without the previous 30 days of presentation. Serum bilirubin was significantly elevated in the two previously reported cases, with serum bilirubin at 26mg/dL in a patient requiring liver transplantation and 12.9mg/dL in the other patient who made a complete recovery. In this patient, the serum bilirubin was 2.0mg/dL, which may suggest a correlation in the severity of disease with serum bilirubin levels instead of aminotransferases. Clinicians should ask patients about their use of dietary supplements and be aware of CLA supplementation as a potential cause of hepatotoxicity, the authors concluded.

For more information visit Hindawi.com.